Kentucky, 2002

Damaging Wind in Kentucky, April 28, 2002

April 28, 2002 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 28, 7:35 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 28, 7:35 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
835 PM EDT SUN APR 28 2002

THE ZONE FORECASTS FOR MUCH OF EASTERN KY WERE UPDATED EARLIER THIS
EVENING TO DROP THE SEVERE THUNDERSTORM WATCH FOR THE FAR EAST...
AND TO INCREASE WINDS TO 20 TO 30 MPH BASED ON OBSERVED CONDITIONS.
WE EXPECT TO DO ANOTHER UPDATE LATER TO ADJUST WIND SPEEDS DOWN AND
MAYBE BRING CLOUDY SKIES INTO PART OF NORTHEAST KY DUE TO WRAP
AROUND CLOUDS OVER MUCH OF THE OH VALLEY.

.JKL...NONE.

SCHAUB

In the hours before

Local storm report, Apr 28, 3:02 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
402 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    SLADE                     KY   1.75 INCH HAIL
04/28/02   POWELL                         REPORTED BY CO-OP
                                          OBSERVER.

0134 PM    7 N MONTICELLO            KY   2.75 INCH HAIL
04/28/02   WAYNE                          REPORTED BY
RESCUE SQUAD.

0142 PM    VAN LEAR                  KY   1.25 INCH HAIL
04/28/02   JOHNSON                        REPORTED BY
SPOTTER.

0145 PM    PAINTSVILLE               KY   1.00 INCH HAIL
04/28/02   JOHNSON                        REPORTED BY CO-OP
                                          OBSERVER.

0200 PM    5 E LILY                  KY   1.75 INCH HAIL
04/28/02   LAUREL                         REPORTED BY 24 HOUR
                                          WARNING POINT.

JC
Special weather statement, Apr 28, 4:19 PM EST, 3 hours 26 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EDT SUN APR 28 2002

...THE TORNADO WATCH FOR EASTERN KENTUCKY EXPIRED AT 5 PM EDT...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR A
FEW COUNTIES IN FAR EAST KENTUCKY...

MOST OF THE THUNDERSTORMS...WHICH PROMPTED SEVERAL WARNINGS THIS
AFTERNOON...HAVE MOVED INTO FAR EAST KENTUCKY. THEREFORE...THE
TORNADO WATCH THAT WAS IN EFFECT FOR MOST OF EASTERN KENTUCKY WAS
ALLOWED TO EXPIRE AT 5 PM EDT.

THE FOLLOWING COUNTIES ARE NO LONGER UNDER ANY WATCH...

BATH...FLEMING...MONTGOMERY...BREATHITT...ELLIOTT...ESTILL...
JOHNSON...LEE...MAGOFFIN...MENIFEE...MORGAN...OWSLEY...POWELL...
ROWAN...WOLFE...CLAY...JACKSON...KNOX...LAUREL...MCCREARY...
PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY.

THE FOLLOWING COUNTIES IN FAR EAST KENTUCKY ARE UNDER A SEVERE
THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING...

MARTIN...FLOYD...PIKE...KNOTT...LETCHER...PERRY...LESLIE...HARLAN...
AND BELL.

PEOPLE IN THESE COUNTIES SHOULD REMAIN ALERT FOR THUNDERSTORMS...
AND STAY TUNED TO NOAA WEATHER RADIO AND OTHER NEWS SOURCES FOR
POSSIBLE WARNINGS.

SCHAUB
Special weather statement, Apr 28, 6:11 PM EST, 1 hour 34 minutes before
KYZ087-088-110-113-115-117>120-282330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORM WATCH FOR FAR EASTERN KENTUCKY IS CANCELED...

THUNDERSTORMS...THAT PROMPTED SEVERAL WARNINGS IN EASTERN KENTUCKY
THIS AFTERNOON...HAVE MOVED INTO WEST VIRGINIA AND VIRGINIA.
THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR
MOST OF EASTERN KENTUCKY UNTIL 9 PM EDT IS CANCELED.

THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE
WATCH...

MARTIN...FLOYD...PIKE...KNOTT...LETCHER...PERRY...LESLIE...HARLAN...
AND BELL.

SCHAUB

The radar

The Jackson,KY radar (KJKL), 35 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
April 28, 7:45 PM EST
Where
Perry County, Airport Gardens
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -83.217

Trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292987.